Hail, Graham
- When
- September 6, 5:50 PM CST
- Where
- Graham County, 9 mi S of Bogue
- Measured
- 0.88 in hail
- Reported by
- State Official
- Coordinates
- 39.240, -99.690
Dispatch relayed spotter report. Winds estimated at 40 to 50 mph were also reported.
Thunderstorms formed along a stationary boundary on the afternoon of September 6th, along with reports of hail and gusty winds, flooding was reported due to slow storm movement. A flash flood watch was issued early in the morning in anticipation of flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms formed along a stationary boundary on the afternoon of September 6th, along with reports of hail and gusty winds, flooding was reported due to slow storm movement. A flash flood watch was issued early in the morning in anticipation of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 6, 5:16 PM CST, 34 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
516 PM MDT TUE SEP 6 2016
.SHORT TERM...(This evening through Wednesday)
Issued at 119 PM MDT Tue Sep 6 2016
The latest satellite imagery highlights the stalled frontal boundary
currently draped from southwest to northeast across the CWA. Looking
at model soundings and HiRes guidance, seems like the eastern and
southeastern counties will see the greatest chance of strong
thunderstorms this afternoon and evening. Storm development will
likely be along and ahead of the stalled boundary with some
regressive movement of the boundary to the northwest as the evening
progresses. HiRes convective models initiate storms to the southwest
and train the storms northeastward which is a flash flooding concern
as the focus is centered across the eastern portions of the CWA,
which has already received heavy rainfall over the last several
days. Will need to monitor closely the initiation points as the
shear values are very high to the northwest of the boundary and CAPE
values well over 2000 J/Kg along and southeast of the boundary. Even
with the slight misalignment of indices, we could see isolated
severe if discreet storms are able to form. Supercells will be
relatively short lived if they are able to develop due to the slow
boundary motion and linear mode is more favorable at this time.
Thunderstorms will clear the region from southwest to northeast
overnight with mist or fog lingering into the early pre-dawn hours
on Wednesday. We should see gradual clearing by midday Wednesday
with only slight thunderstorm chances focused mainly in the
southeastern portions of the CWA.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 211 PM MDT Tue Sep 6 2016
Precip chances will linger across the area through Thursday as
airmass remains relatively unchanged and period of isentropic
ascent/waa develops overnight Wednesday and persists into the
morning hours. Expect abundant cloud cover to keep things on the
cool side on Thursday which will limit sfc instability and will
generally keep best severe weather chances to the south of the
area.
A strong cold front will sweep through the area Friday bringing a
cooler drier airmass into the cwa and gusty northerly winds. At
this time think cold air advection will be enough to offset dry
air moving into area and do not anticipate any critical fire wx
conditions. Strong consensus that sfc high will settle over the
region bringing clearing skies and light winds. May see
temperatures drop to around 40 or even into the 30s in isolated
areas.
Otherwise...dry weather and gradual warming conditions expected
through the weekend before storm chances return to the area at the
start of the week. Seeing a large degree of run to run variability
and large ensemble spreads with regards to this period...so
overall forecast confidence too low to really get into the details
much at this point.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 511 PM MDT Tue Sep 6 2016
Aviation concern this evening for both KGLD and KMCK will be
thunderstorms. They will increase in coverage as the next
disturbance moves across the area from the southwest. Coverage
will be scattered, so went with a VCTS instead of prevailing
thunderstorm. Heavy rain with reduced visibility will be the main
concern, although a severe storm or two will also be possible
with large hail and gusty winds. Overnight, areas of fog and low
clouds will develop. Both will be confined to areas north of a
cold front, which will be very near KGLD, so confidence a little
lower about impacts to that terminal, but KMCK will be north of
the front and more confident of flight category reductions there.
Fog and low clouds will gradually burn off through Tuesday morning
with VFR expected by late morning.
&&
.GLD Watches/Warnings/Advisories...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
KSZ002>004-013>016-027>029-041-042.
CO...NONE.
NE...Flash Flood Watch until 1 AM CDT Wednesday for NEZ080-081.
&&
SHORT TERM...TL
LONG TERM...JRM
AVIATION...024HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 954 AM MDT TUE SEP 6 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071600- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 954 AM MDT TUE SEP 6 2016 /1054 AM CDT TUE SEP 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TRACK NORTHEAST THROUGH THE EVENING. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE. THREATS INCLUDE...LARGE HAIL TO THE SIZE OF QUARTERS...DAMAGING WINDS...AND HEAVY RAINFALL. THUNDERSTORM ACTIVITY MAY TEND TO REDEVELOP AND TRACK OVER THE SAME LOCATIONS RAISING THE RISK OF FLASH FLOODING...ESPECIALLY FOR LOCATIONS EAST OF A STRATTON NEBRASKA TO TRIBUNE KANSAS LINE. LOCATIONS THAT HAVE RECEIVED HEAVY RAINFALL THIS PAST WEEKEND COULD SEE FLASH FLOODING RAPIDLY DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... PATCHY FOG IS POSSIBLE NEAR THE NEBRASKA AND COLORADO STATE LINES WEDNESDAY MORNING. VISIBILITIES UNDER ONE HALF MILE ARE POSSIBLE. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EAST OF HIGHWAY 83 THURSDAY AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM CDT TUE SEP 6 2016
KSZ016-029-062300-
GOVE KS-GRAHAM KS-
534 PM CDT TUE SEP 6 2016
...SPECIAL WEATHER STATEMENT...
AT 534 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COLLYER...MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SAINT PETER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3913 10015 3904 10015 3912 10021 3913 10020
3913 10016 3916 10016 3934 9998 3913 9969
TIME...MOT...LOC 2234Z 241DEG 21KT 3907 10010
JNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 527 PM MDT TUE SEP 6 2016 KSZ041-070000- GREELEY KS- 527 PM MDT TUE SEP 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREELEY COUNTY UNTIL 600 PM MDT... AT 526 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTH OF TRIBUNE...MOVING NORTH AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TRIBUNE AND HORACE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3851 10189 3850 10158 3826 10166 3826 10194 TIME...MOT...LOC 2326Z 199DEG 22KT 3826 10181 JN
The Grand Island radar (KUEX), 161 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Dispatch relayed spotter report. Winds estimated at 40 to 50 mph were also reported.
Dime sized hail was reported along with 50 to 60 mph wind gusts. Storm produced an estimated 3 inches of rain.
A blocked culvert combined with persistent heavy rain led to flooding on county road H, between 320th and 330th ave. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661356, 661357, 661355.